I currently take Norvasc (10mg) and Tenoretic (25 mg). Norvasc is at least my 6th drug for blood pressure. It is usually controlled for a month or 2 then uncontrolled going to 200/100. They added the beta blocker which controlled it efficiently but then i was hospitalized with hyponatremia and hypokalemia. The musle cramps were incredibly severe and frequent and the fatigue was overwhelming along with dry mouth. My doctor moved on and now i am seeing another doctor (internist) and he has put me back on the Tenoretic but at 1/2 the dose. It was fine for about a month. I had some minor muscle fatigue but tried combatting it by taking potassium and eating healthy. It is growing worse. I now have daily muscle ache and dry mouth. I do strength training 3 times a week and have a very healthy, active lifestyle but cannot attend this week because of the pain. I don't want to feel this way anymore. I am far too young to feel so old and achy. Walking up the stairs causes pain in my thighs as if I have just had a very hard work out or ran a marathon. Brushing my hair makes my arms ache the same way. The cramps are slowly returning to my face and feet. What alternatives can i ask my physician to try? The beta blocker controls my blood pressure quite well (for the 1st time in at least 15 yrs!). There must be an alternative though. I need good questions/facts to share with my physician so i can get back to healthy! Thank you very much!! Christian Nichols
Sorry to hear you are struggling with meds and BP control. I experienced the muscle fatigue when I first started taking an ACE inhibitor so I think I understand your frustration. Has your doctor suggested a different BB? I took BB's for a long time and had the most success and comfort with Inderal. While a lot of patients have had great success with tenormin, it gave me awful side effects to my central nervous system. Since the BB seems to help with the BP, maybe just trying a different would help.
As you probably know, too much or too little potassium can lead to complications. Since bananas are loaded with potassium, be careful not to consume more than you need. Potassium is an important electrolyte for muscle cells and nerves, but having a stable level is equially important. Have you had recent blood work to get a current potassium level? Best of luck in finding the right combination of medication, exercise, etc.
I'm not sure where you heard/read that bananas are a natural beta blocker. I agree that bananas may provide a calming effect, but I would not equate them to beta blockers. Some people find that bananas can reduce anxiety, but as far as I know, they have no medicinal effect on BP. Can you let us know where you heard that bananas are BB's? Thanks!! Have a great day!!
I have been on atenelol for about 2 years now (I am 45). It is a Beta Blocker. I had the muscle fatigue in the beginning, especially since I need a high dose for it to work. ( 50mg x 2 a day. Most of that got better after around 6 months. It has a big side effect at that dose of lowering my pulse to 40 beats a minute less than normal though. Luckily, my HR before meds is in the 90's resting, so Doc says 50's resting is OK.
As for the bananas, I think "natural beta-blocker" is quite an exaggeration and not a very good analogy. However, there are lots of studies that foods high in potassium can help combat some of the bad effects of sodium on BP. Of course, this is in tandem with an excellent diet, weight control, excercise, etc. They do not stop your body from producing Norepinephrine ,which beta blockers do. Oh, and for the record, if you do want to increase potassium intake......bananas are great....but half a cup of raisins have 50% more potassium, and a medium sized white potato with skin has double that of a banana.
On last note, I tried many meds for around 5 years to get a med that works....of course the doc started with the newest (and most expensive) ones first and ended up on with one of the most affordable beta blockers out there, the atenelol. So, don't give up hope. I am sure you will get the right plan eventually.
How about those perscribed BB for reasons other than high BP? I have Tetrollogy of the Fallot and for the first time I'm having frequent palpitations. My doctor perscribed a BB, but with all the side effects I'm reading about- I'm hesitent to try them. I'm only 28 and enjoy triathlons and want to go into the Navy. Being on BB will exclude me
Those suffering from side effects of medications
My husband has serious side effects from many BP medications and
have discovered over the years that magnesium citrate (170 mg) taken on an empty stomach or inbetween meals (for him 4 days a week as he is on dialysis) has been extremely helpful for his body to deal with some of the BP medications he really needs as it is known as the "stress mineral" and a precursor of the "stress B vitamins" with over 300 enzymes needed to use the b vitamins it can help the body to deal with all types of stress. He literally cannot tolerate any meds without it.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.